RSS FEED

Time for a Change in Medication

May 23rd, 2009

I am stubborn and it takes a while to convince me. At this point I have to finally admit that Topamax is not helping me very much. I diary very carefully and keep statistics on my Migraines, and I can say that since I have been on the Topamax I’ve had about a 20% reduction in my Migraines and overall head pain. Better than nothing, but not much to write home about.  I started on 25 mg in the evening, tried that for a few months, and the first two months saw my Migraines go from 8 – 10 per month to 5 – 6, but I think that was a fluke, because every month since then has been back up in the 6 – 8 range, which is average for me.

My doctor suggested I take the dosage all at night, so that any sleepiness and cognitive side effects would be mostly worn off by morning. This was okay as far as it went, but I discovered after a while that I was having an awful lot of evening Migraines. I also learned that Topamax is pretty well out of your system after around 22 – 23 hours. So the level in my bloodstream must have been getting pretty low by evening, and Migraines were breaking through at that point. When I pointed that out to my doctor, he said that he wasn’t too concerned about it “just for headaches,” he’d be more concerned if I were on the medication for seizures. I have to say I’m getting a bit concerned with a headache specialist who uses the phrase “just for headaches.”

I decided to split the dose evenly between morning and evening and the Migraine preventive effect definitely increased somewhat, but the cognitive side effects became much more noticeable. So much so that after a month on 75 mg I decided it was intolerable; I was getting next to nothing done in the course of a day. So my doctor was certainly right that taking it all in the evening lessened the side effects, it just lessened the main effects as well! I went back down to 50 mg two weeks ago.

But even on 50 mg, I’ve been so slow I am hardly getting anything done and I have almost no days where I am full of energy. I just don’t feel like me, at all. I cut down the Topa to 25 yesterday, as per schedule with my doc. Well I took this morning’s half pill (12.5 mg) and felt all my energy and alertness just drain out of me within about 15 minutes – okay, now I’m eager to be done with the stuff!

The problem is where to go next. My doctor is recommending amitryptaline, an old tri-cyclic anti-depressant. Some people experience sleepiness, fatigue, and weight gain on it. I read on line that some of the top Migraine specialists don’t prescribe it because it is “primitive.” It’s actually off the market as an anti-depressant, but for Migraine prevention is prescribed at a much lower dose than for depression. On the other hand, some people experience no side effects.

I’d like to propose some alternatives to my doctor, but I’m feeling a little overwhelmed by the research involved. I look at side effects lists and I don’t like any of them. I read others’ experience but I know that what was true for them won’t necessarily be true for me. I just know that 6 – 8 Migraines a month is too many. I’ve had worse, and many of you out there live with worse. But I am sure I can do better!

- Megan

Still looking for that magic pill!

Block head image courtesy of Stefan; magic pill image courtesy of [O*] ‘BharaT.

Tags: , , ,
Posted in Communicating, Managing, Medicine | Comments (7)

  • Janice

    I wrote earlier, my daughter has been on amitripylene for a while now. she’s had not side effects, but we keep having to up her dosage to keep the dizzy/vertigo/migraine/sleep/drop spells from coming back. we are just getting off propanyall because it would just cause headaches. she just got tired of having headaches every single day–6 hours a day. I would like to know what other medicines you have heard the “top migraine” specialists speak of? we can’t seem to find a good doctor here in Memphis, tn that will help us. Your advice is welcome, please!!! Janice

  • http://rhymeswithmigraine.blogspot.com MaxJerz

    Megs, I just thought of something. Perhaps if you don’t want to try amitriptyline specifically, you can talk to your doc and see if there’s another tricyclic you can try with a smaller side effect profile. I know with the SSRIs, for example, some tend to be tolerated better than others, which was why my doc initially prescribed me Celexa over some of the others. I wonder if you could try something similar with a tricyclic?

    I took nortriptyline and the side effects were mild below 40 mg. I couldn’t take the 50 mg dose because the constipation was too much for me, but my other side effects were fairly mild, and I didn’t gain any weight on it.

  • admin

    Janice here’s a link at My Migraine Connection: http://www.healthcentral.com/migraine/medications-161082-5.html – an article about the 100+ medications being used as migraine preventives. The problem is that side effects and effectiveness vary enormously from one person to another. The doctors that I have spoken with are not talking about any specific medications as the best – they have to try different things with individual patients. I have just read a few comments about medications some of them don’t tend to favor. You might also check on My Migraine Connection for their list of patient recommended specialists.

    MJ I am thinking about another medication that I read about, not a tri-cyclic – which also helps with anxiety. We’ll see where that goes!

    - Megan

  • http://noextendedwarranty.blogspot.com/ Emily

    I had the same problems with “tippymax”. The doctors’ nickname for it is “dopamax”. For the people it works for it works well, for the rest of us the side effects tend to outweigh any benefits.
    Tried elavil years and years ago, for me it didn’t help much. Hope it works for you! Depakote helped the best of the drugs available at the time (almost 20 years ago) but the weight gain for me was terrible.

  • admin

    Tippy – dopa – stupidmax! Yup, heard em all! Thanks for stopping by, Emily!

  • jodi

    hey thank you i just stumbled on your blog tonight as i was searching for info on topamax. i was on it, then decided i couldn’t take it anymore after several months, but now after being off of it, I”m back to pretty much daily migraines/pain. So now I’m gonna go back on it , but I was curious i couldn’t get past 25 mg b/c of the tiredness, mental clarity, ie the nice nicknames it has really are true.
    I was just wondering you mentioned 12.5 mg so i just wasn’t sure did you break a pill in half? That is what i want to do but it says not to but I guess i can try it… just wondered your thoughts Thanks!

  • admin

    Hi Jodi –

    I have a pill-cutter (you can find them in most pharmacies) and I cut the pills in half and take half at bed-time and half after breakfast. I have found that it spread the sleepiness out more evenly this way than if I take it all at night, but it’s also more effective – I was getting lots of evening migraines and have been told the effectiveness is wearing off after 20 hours or so.

    There are lots of other preventives, though. Do you see a migraine specialist? Topamax is not your only option and you should be able to find one that does not give you the side effects.

    I’m going to try to do a post on some medication basics later this week.

    - Megan

Learn to Manage your Life with Migraine:

The Six Keys to Manage Your Migraines and Take Back Your Life

You will also receive a subscription to the Free my Brain Migraine Management Newsletter.

We take your privacy seriously. We will never share your information with anyone

First Name:
Email:


That disclaimer thing...
Remember: nothing we do here is medical advice or treatment or is a substitute for medical advice or treatment. Get competent medical advice to learn more about your migraines, possible treatments and risks.


What's New on
Free My Brain:

Migraine Support Group Coaching
Register Now for 50% Off Your 1st Month!








Recent Comments

Categories

Archives